Thunderstorm Wind, Pennington
- When
- July 17, 10:00 PM MST
- Where
- Pennington County, 3.68 mi N of Rapid City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 44.133, -103.228
Strong wind gusts blew over a street sign.
Sixty mph wind gusts accompanied a thunderstorm that moved across the Rapid City area late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Sixty mph wind gusts accompanied a thunderstorm that moved across the Rapid City area late in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 3:56 PM MST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 456 PM MDT TUE JUL 17 2012 .AVIATION...00Z TAFS SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING...WITH ACTIVITY DIMINISHING LATER THIS EVENING. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS EXPECTED THROUGH WEDNESDAY MORNING. && .PREV DISCUSSION... /ISSUED 139 PM MDT TUE JUL 17 2012/ DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA. RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA. ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2 STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE THE CONVECTION IS NOW FIRING. EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING. HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT. UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA. EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN THE 90S WILL CONTINUE INTO EARLY NEXT WEEK. AVIATION...18Z TAF UPDATE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...MLS LONG TERM....13 AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 947 PM MDT TUE JUL 17 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 947 PM MDT (1047 PM CDT) TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT...BUT SEVERE STORMS ARE NO LONGER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
812 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 17 WNW HOOVER 45.20N 103.59W
07/17/2012 E60.00 MPH BUTTE SD PUBLIC
0716 PM TSTM WND GST HOOVER 45.11N 103.27W
07/17/2012 E60.00 MPH BUTTE SD CO-OP OBSERVER
0730 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/17/2012 E0.50 INCH PENNINGTON SD TRAINED SPOTTER
0740 PM HAIL 2 SSE JEWEL CAVE 43.71N 103.82W
07/17/2012 M1.00 INCH CUSTER SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
822 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 N RALPH 45.79N 103.07W
07/17/2012 E60 MPH HARDING SD TRAINED SPOTTER
&&
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT TUE JUL 17 2012
SDZ049-180345-
TRIPP SD-
949 PM CDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRIPP COUNTY UNTIL 1045
PM CDT...
AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR IDEAL...OR 14 MILES NORTH OF WINNER...MOVING
NORTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS NORTH OF IDEAL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4375 9967 4347 9981 4351 10006 4371 10004
4370 9989 4368 9988 4370 9986 4371 9977
4375 9976 4374 9973 4376 9970 4377 9964
TIME...MOT...LOC 0249Z 188DEG 10KT 4359 9991
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
854 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 7 N LODGEPOLE 45.91N 102.66W
07/17/2012 E60 MPH PERKINS SD PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 8 SSE LEAD 44.25N 103.71W
07/17/2012 E0.75 INCH LAWRENCE SD PUBLIC
0130 PM HAIL 8 WNW NEMO 44.24N 103.65W
07/17/2012 E1.00 INCH LAWRENCE SD PUBLIC
0225 PM HAIL 4 N SILVER CITY 44.14N 103.57W
07/17/2012 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
LOTS OF HEAVY RAIN ALSO
0241 PM HAIL 2 NE SILVER CITY 44.11N 103.53W
07/17/2012 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
0327 PM TSTM WND GST 4 SSE DOWNTOWN GILLETTE 44.24N 105.47W
07/17/2012 M72.00 MPH CAMPBELL WY PUBLIC
0330 PM HAIL 5 S PINE HAVEN 44.28N 104.81W
07/17/2012 E1.00 INCH CROOK WY PUBLIC
0338 PM TSTM WND GST 9 SE DOWNTOWN GILLETTE 44.20N 105.37W
07/17/2012 M63.00 MPH CAMPBELL WY PUBLIC
0352 PM HAIL 3 N SHERIDAN LAKE 44.02N 103.47W
07/17/2012 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
0355 PM TSTM WND GST CARLILE 44.48N 104.80W
07/17/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
VERY HEAVY RAINFALL
0355 PM TSTM WND DMG 3 N ROZET 44.32N 105.19W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
NORTH SIDE OF A ROOF WAS BLOWN OFF A 4 BAY SHOP. ROOF
LANDED ABOUT 200 FT AWAY FROM THE BUILDING. LOTS OF
SIDING DAMAGE ON HOMES THROUGHOUT THE AREA.
0355 PM HAIL 5 NNW OSAGE 44.05N 104.47W
07/17/2012 M1.00 INCH WESTON WY TRAINED SPOTTER
RAINFALL TOTAL OF 0.76 INCH
0358 PM TSTM WND GST 5 NNW ROZET 44.35N 105.24W
07/17/2012 E60.00 MPH CAMPBELL WY PUBLIC
VERY HEAVY RAIN
0358 PM TSTM WND DMG 1 W ROZET 44.28N 105.22W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
TREE DAMAGE
0358 PM HAIL 1 W ROZET 44.28N 105.22W
07/17/2012 E1.25 INCH CAMPBELL WY EMERGENCY MNGR
GROUND WHITE WITH HAIL
0400 PM TSTM WND DMG 7 NE ROZET 44.36N 105.10W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
STRAIGHT LINE WINDS CAUSED A PORTION OF A ROOF ON A HOUSE
TO BE PEELED UP AT THE EVES. ALSO DAMAGE TO A SHOP WITH
ONE WALL BOWED OUT 6 TO 8 INCHES. BOTH BUILDINGS WERE
NEWER FRAME BUILT CONSTRUCTION.
0400 PM TSTM WND DMG 5 ENE ROZET 44.32N 105.11W
07/17/2012 CAMPBELL WY EMERGENCY MNGR
18 INCH COTTONWOOD TREE TRUNK SNAPPED.
0420 PM TSTM WND GST MOORCROFT 44.27N 104.95W
07/17/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
0445 PM TSTM WND GST 4 W NEW HAVEN 44.76N 104.93W
07/17/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
WIND GUSTING OVER 60 MPH FOR 10 MINUTES - 445 PM TO 455
PM. 1/2 INCH HAIL.
0455 PM TSTM WND GST 4 W NEW HAVEN 44.76N 104.93W
07/17/2012 E60.00 MPH CROOK WY TRAINED SPOTTER
WIND GUSTS OVER 60 MPH BEGAN AT 445 PM AND CONTINUED
THROUGH 455 PM. 1/2 INCH HAIL ALSO REPORTED.
0612 PM HAIL 3 S DEERFIELD 43.98N 103.84W
07/17/2012 E1.00 INCH PENNINGTON SD PUBLIC
0650 PM HAIL 2 SSW HILL CITY 43.91N 103.59W
07/17/2012 E1.00 INCH PENNINGTON SD PUBLIC
0655 PM TSTM WND GST 17 WNW HOOVER 45.20N 103.59W
07/17/2012 E60.00 MPH BUTTE SD PUBLIC
0716 PM TSTM WND GST HOOVER 45.11N 103.27W
07/17/2012 E60.00 MPH BUTTE SD CO-OP OBSERVER
0730 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/17/2012 E0.50 INCH PENNINGTON SD TRAINED SPOTTER
0730 PM TSTM WND GST 6 SW WINNER 43.31N 99.94W
07/17/2012 E60.00 MPH TRIPP SD PUBLIC
0740 PM HAIL 2 SSE JEWEL CAVE 43.71N 103.82W
07/17/2012 M1.00 INCH CUSTER SD PUBLIC
0810 PM TSTM WND GST 1 N RALPH 45.79N 103.07W
07/17/2012 E60.00 MPH HARDING SD TRAINED SPOTTER
0853 PM TSTM WND GST 7 N LODGEPOLE 45.91N 102.66W
07/17/2012 E60.00 MPH PERKINS SD PUBLIC
&&
THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.25 1 W ROZET WY CAMPBELL 0358 PM
GROUND WHITE WITH HAIL
1.00 2 SSE JEWEL CAVE SD CUSTER 0740 PM
1.00 2 SSW HILL CITY SD PENNINGTON 0650 PM
1.00 3 S DEERFIELD SD PENNINGTON 0612 PM
1.00 5 NNW OSAGE WY WESTON 0355 PM
RAINFALL TOTAL OF 0.76 INCH
1.00 5 S PINE HAVEN WY CROOK 0330 PM
1.00 2 NE SILVER CITY SD PENNINGTON 0241 PM
1.00 4 N SILVER CITY SD PENNINGTON 0225 PM
LOTS OF HEAVY RAIN ALSO
1.00 8 WNW NEMO SD LAWRENCE 0130 PM
0.75 3 N SHERIDAN LAKE SD PENNINGTON 0352 PM
0.75 8 SSE LEAD SD LAWRENCE 0123 PM
0.50 2 W HAYWARD SD PENNINGTON 0730 PM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
72.00 4 SSE DOWNTOWN GILLETTE WY CAMPBELL 0327 PM
63.00 9 SE DOWNTOWN GILLETTE WY CAMPBELL 0338 PM
60.00 7 N LODGEPOLE SD PERKINS 0853 PM
60.00 1 N RALPH SD HARDING 0810 PM
60.00 6 SW WINNER SD TRIPP 0730 PM
60.00 HOOVER SD BUTTE 0716 PM
60.00 17 WNW HOOVER SD BUTTE 0655 PM
60.00 4 W NEW HAVEN WY CROOK 0455 PM
WIND GUSTS OVER 60 MPH BEGAN AT 445 PM AND
CONTINUED THROUGH 455 PM. 1/2 INCH HAIL ALSO
REPORTED.
60.00 4 W NEW HAVEN WY CROOK 0445 PM
WIND GUSTING OVER 60 MPH FOR 10 MINUTES - 445
PM TO 455 PM. 1/2 INCH HAIL.
60.00 MOORCROFT WY CROOK 0420 PM
60.00 5 NNW ROZET WY CAMPBELL 0358 PM
VERY HEAVY RAIN
60.00 CARLILE WY CROOK 0355 PM
VERY HEAVY RAINFALL
SMITHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 PM MDT TUE JUL 17 2012
SDZ024-026-028-029-031-072>074-180530-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-NORTHERN BLACK HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN BLACK HILLS
SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1038 PM MDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...EXTREME
SOUTHEASTERN LAWRENCE...CENTRAL PENNINGTON AND SOUTHWESTERN MEADE
COUNTIES UNTIL 1130 PM MDT...
AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PIEDMONT TO HISEGA
TO 5 MILES NORTH OF JEWEL CAVE...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HILL CITY...
DOWNTOWN RAPID CITY...
DOWNTOWN CUSTER...
SHERIDAN LAKE...
MOUNT RUSHMORE...
KEYSTONE...
ELLSWORTH AFB...
RAPID CITY AIRPORT...
CUSTER PARK GAME LODGE...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 38 AND
76...
&&
LAT...LON 4435 10283 4400 10287 4371 10339 4376 10404
4404 10353 4434 10351
TIME...MOT...LOC 0437Z 274DEG 21KT 4424 10339 4403 10341
4381 10381
JOHNSONThe Rapid City radar (KUDX), 32 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong wind gusts blew over a street sign.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389427.